zbMATH — the first resource for mathematics

On the vanishing of local cohomology modules. (English) Zbl 0717.13011
Let \(A\) be a commutative ring, \(I\) an ideal of \(A\). We call \[ \mathrm{cd}(A,I)=\min \{k\mid H^ q_ 1(M)=0, \text{ for all }A\text{-modules } M\text{ and all }q>k\} \] the cohomological dimension of \(A\). The subject of the paper is to give bounds for \(\mathrm{cd}(A,I)\). First, it is given a new proof of a theorem by A. Ogus [Ann. Math. (2) 98, 327–365 (1973; Zbl 0308.14003)] in the equicharacteristic zero case and by C. Peskine and L. Szpiro [Publ. Math., Inst. Hautes Étud. Sci. 42(1972), 47–119 (1973; Zbl 0268.13008)] in the equicharacteristic \(p>0\) case. This time the proof has nothing to do with the characteristic. Then, the authors give bounds which improve, with additional assumptions, the general results by G. Faltings [J. Reine Angew. Math. 313, 43–51 (1980; Zbl 0411.13010)]. Namely, if \((A,\mathfrak m)\) is a regular local ring of dimension \(d\) and \(I\) is an ideal of \(A\), let \(b=\max \{\mathrm{ht}(P)\mid P\) minimal over \(I\}\). It is shown that:
(a) If \(I\) is formally geometrically irreducible, then \[ \mathrm{cd}(A,I)\leq d-1-[(d-2)/b] \] and this is the best possible bound for all \(b\) and \(d\) such that \(0<b<d\).
(b) If \(A/I\) is normal, then \[ \mathrm{cd}(A,I)\leq d-[d/(b+1)]-[(d-1)/(b+1)]. \]
The authors also give a bound in the case where there is \(t\in\mathbb Z\) such that \(I_ P\) is generated up to the radical by \(t\) elements for all primes \(P\) with \(\dim(A/P)\geq 3\). Some special results are given in the case of regular local rings, extending further, in this case, the theorems of Ogus and Peskine-Szpiro cited above. Finally, these results are applied to give vanishing results for the relative singular homology groups with complex coefficients of subvarieties of projective space, using the fact that there is a relationship between the vanishing of local cohomology and the vanishing of relative singular homology. Examples are considered throughout the paper.

13D05 Homological dimension and commutative rings
13D45 Local cohomology and commutative rings
13H05 Regular local rings
14B15 Local cohomology and algebraic geometry
Full Text: DOI EuDML
[1] Barth, W.:Transplanting cohomology classes in complex-projective space. Am. J. Math.92, 951-967 (1970). · Zbl 0206.50001
[2] Bollob?s, B.:Graph Theory. Springer: Berlin, Heidelberg, New York: Graduate Texts in Math.,63, 1979
[3] Brodmann, M., Rung, J.:Local cohomology and the connectedness dimension in algebraic varieties. Comment. Math. Helv.61, 481-490 (1986) · Zbl 0589.14020
[4] Bruns, W., Vetter, U.:Determinantal Rings. (Lect. Notes Math. Vol. 1327) Berlin, Heidelberg, New York: Springer · Zbl 1079.14533
[5] Chevalley, C.:Some Properties of Ideals in Rings of Power Series. Trans. Am. Math. Soc.,55, 68-84 (1944) · Zbl 0060.06909
[6] Faltings, G.:?ber lokale Kohomologiegruppen hoher Ordnung. J. Reine Angewandte Math.313, 43-51 (1980) · Zbl 0411.13010
[7] Faltings, G.:Some Theorems about Formal Functions. Publ. Res. Inst. Math. Sci. Kyoto Univ.16, 721-737 (1980) · Zbl 0456.14002
[8] Fulton, W., Hansen, J.:A connectedness theorem for projective varieties, with applications to intersections and singularities of mappings. Ann. Math.,109, 159-166 (1979) · Zbl 0405.14012
[9] Fulton, W., Lazersfeld, R.:Connectivity and its applications in Algebraic Geometry, Springer: Berlin, Heidelberg, New York, Lecture Notes in Math.,862, 26-92 (1980)
[10] Gilmer, R.:Integral Dependence in Power Series Rings. J. Algebra,11, 488-502 (1969) · Zbl 0185.09803
[11] Grothendieck, A.:Local Cohomology (Lect. Notes Math. Vol. 41, Berlin Heidelberg New York: Springer 1966
[12] Grothendieck, A.:E.G.A. IV, Publications Math. I.H.E.S., 28, 32, 000
[13] Hartshorne, R.:Cohomological Dimension of Algebraic Varieties. Ann Math.,88, 403-450 (1968) · Zbl 0169.23302
[14] Hartshorne, R.:Ample Subvarieties of Algebraic Varieties. (Lect. Notes Math. Vol. 156) Berlin, Heidelberg, New York: Springer 1970 · Zbl 0208.48901
[15] Hartshorne, R.:Algebraic De Rham cohomology. Manu. Math.,7, 125-140 (1972) · Zbl 0237.14008
[16] Hartshorne, R., Speiser, R.:Local cohomological dimension in characteristic p. Ann. Math.,105, 45-79 (1977) · Zbl 0362.14002
[17] Jacobson, N.:Abstract Algebra. Vol. 3, Van Nostrand, New York 1964 · Zbl 0124.27002
[18] Lyubeznik, G.:Some Algebraic Sets of High Local Cohomological Dimension in Projective Space. Proc. Am. Math. Soc.95, pp. 9-10 (1985) · Zbl 0587.14002
[19] Lyubeznik, G.: Etale cohomological dimension and the topology of algebraic varieties (to appear) · Zbl 0811.14014
[20] Matsumura, H.:Commutative Algebra. Benjamin, New York 1970
[21] Ogus, A.:Local Cohomological Dimension of Algebraic Varieties. Ann. Math.,98, 327-365 (1973) · Zbl 0308.14003
[22] Peskine, C., Szpiro, L.:Dimension Projective Finie et Cohomologie Locale. I.H.E.S.,42, 323-395 (1973)
[23] Peternell, M.: ein Lefschetz-Satz f?r schnitte in projektiv algebraischen Mannigfaltigkeiten. Math. Annalen264, 361-388 (1983) · Zbl 0514.55017
[24] Ratliff, L.J.:Chain Conjectures in Ring Theory. (Lect. Notes Math. Vol. 647) Berlin, Heidelberg, New York: Springer 1978 · Zbl 0379.13010
[25] Rotman, J.:An Introduction to Homological Algebra, New York: Academic Press, 1979 · Zbl 0441.18018
[26] Serre, J.P.:Algebre Locale Multiplicities (Lect. Notes Math. Vol. 11), Berlin, Heidelberg, New York: Springer 1965
[27] Spanier, E.H.:Algebraic Topology. Springer: Berlin, Heidelberg, New York, 1966 · Zbl 0145.43303
[28] Speisen, R.: Cohomological dimension of non-complete hypersurfaces. Invent. Math.21, 143-150 (1973) · Zbl 0271.14007
[29] Vasoncelos, W.:Ideals generated by R-sequences. J. Algebra,6, pp. 309-316 (1967) · Zbl 0147.29301
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.